Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Cheddar Cheese? jparsell82`

Posted by King Vultan on October 14, 2004, at 14:49:57

In reply to Cheddar Cheese?, posted by jparsell82` on October 14, 2004, at 13:47:29

If you eat enough cheddar cheese, you will suffer a hypertensive crisis, but the amount required varies from person to person, and Nardil is not as bad as Parnate. Generally, the more aged the cheese, the worse it is, but even medium cheddar contains a substantial amount of tyramine. I believe your risk also goes up with increasing MAOI dosage, as you will have more MAO-A inhibition at the higher dosages. I do not have the exact figures in front of me, but even one slice of cheddar cheese can induce a BP change in someone on 20 mg Parnate. For someone on 60 mg Nardil, it takes about 4 times as much tyramine to raise a person's BP 30 mm HG as it does on 20 mg Parnate, based on a tyramine pressor study in "Clinical Advances in Monoamine Oxidase Inhibitor Therapies".

I am on 50 mg Parnate and was on a high dose of Nardil for some months before that and have so far avoided anything with any amount whatsoever of cheddar cheese in it. I may be overcautious, but cheese is by far the food most associated with inducing hypertensive crises in case reports. I suppose what I could do is pick a food that I have been avoiding that contains cheddar cheese, such as Cheetos, check my BP, eat a small number of them, and then monitor my BP afterwards to see if it goes up. If not, then the next day, I could try doubling the amount, and see if that makes a difference, and the next day, double it again. This may sound ridiculous, but this methodology is similar to what is actually used in tyramine pressor tests on volunteer patients, except that they would probably use tyramine capsules with a known amount of tyramine in them.

As for pepperoni, I do eat pepperoni on pizza, but only certain brands that I have a high confidence level in, and you need to make sure that the cheese used is mozzarella or another low tyramine variety. I have read two anecdotes from different people who suffered hypertensive crises while on Parnate from eating pepperoni pizza at small, local pizza shops, but I do not know if it was the pepperoni that got them, or if it was the cheese.

Todd


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:King Vultan thread:75408
URL: http://www.dr-bob.org/babble/20041012/msgs/403029.html